Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 227, NWS Lubbock, TX

July 15, 2016Stonewall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jul 15, 2016, 7:08 PM CDT for Stonewall County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2016, 7:08 PM CDT (00:08 UTC)
Expired
Jul 15, 2016, 7:45 PM CDT
In force
37 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stonewall County, TX

The radar

The Dyess AFB radar (KDYX), 100 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
699 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2936 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

701 
WUUS54 KLUB 160008
SVRLUB
TXC433-160045-
/O.NEW.KLUB.SV.W.0227.160716T0008Z-160716T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
708 PM CDT FRI JUL 15 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL STONEWALL COUNTY IN NORTHWESTERN TEXAS...

* UNTIL 745 PM CDT

* AT 708 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OLD
  GLORY...OR 13 MILES EAST OF ASPERMONT...MOVING NORTH AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  OLD GLORY AND US-380 NEAR THE HASKELL-STONEWALL COUNTY LINE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3304 10006 3328 10013 3334 9999 3304 9999
TIME...MOT...LOC 0008Z 190DEG 5KT 3318 10000 

HAIL...1.00IN
WIND...60MPH
 
$$

01
1 follow-up statement
680 
WWUS54 KLUB 160027
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
727 PM CDT FRI JUL 15 2016

TXC433-160045-
/O.CON.KLUB.SV.W.0227.000000T0000Z-160716T0045Z/
STONEWALL TX-
727 PM CDT FRI JUL 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EAST CENTRAL STONEWALL COUNTY...

AT 726 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER OLD
GLORY...OR 9 MILES EAST OF ASPERMONT...AND IS NEARLY STATIONARY.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
OLD GLORY AND US-380 NEAR THE HASKELL-STONEWALL COUNTY LINE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3304 10006 3328 10013 3334 9999 3304 9999
TIME...MOT...LOC 0026Z 184DEG 4KT 3316 10006 

HAIL...1.00IN
WIND...60MPH
 
$$

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:50 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 15, 3:50 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
350 PM CDT FRI JUL 15 2016

.SHORT TERM...
The primary focus this period revolves around thunderstorm chances
later this afternoon and particularly tonight. At 20Z, a diffuse
quasi-stationary boundary was still apparent in visible satellite
and surface observations stretching from the Permian Basin to North
Texas. The cumulus field near this boundary was bubbling in places
and could be the focus for isolated shower/storm development this
afternoon into early this evening. Additionally, isolated to widely
scattered convection may also attempt to form in a surface trough
from the western Texas Panhandle in eastern New Mexico. If any of
this late afternoon convection materializes moderate instability and
a deeply mixed and hot boundary layer could support damaging wind
gusts and brief occurrences of marginally severe hail.

Of greater concern is convection that is already well underway from
southeast Colorado into the higher terrain of New Mexico. This
activity will translate southeastward within northwest flow aloft
and will likely grow upscale into a complex/line as it moves into an
increasing southerly LLJ tonight. It would appear the northern and
northeast zones will have the best prospects of being impacted by
this MCS, though the southwest flank of the MCS could attempt to
develop into the central and perhaps even the southwestern zones
through the mid-late evening hours. The primary risk with this line
of storms will be strong/damaging wind gusts and locally heavy rain.
PoPs have been boosted accordingly and favor the
northern/northeastern zones before 06Z and the central/eastern zones
from 06-12Z. A few elevated showers and storms could then persist
after daybreak Saturday as the shortwave trough that aids the
evening and overnight convection lingers overhead. Drier and breezy
southerly winds will follow Saturday afternoon as a surface trough
deepens in the lee of the Rockies. The drying atmosphere will limit
storm chances locally Saturday afternoon/evening with the best
chances tied to the higher terrain of New Mexico and perhaps a
surface trough that will likely reside off to our west as well.

Temperatures tonight should be a little warmer than this morning,
mostly from the mid-60s to lower 70s, though a strong cool pool from
overnight convection could have something to say about that. Plenty
of afternoon insolation, climbing 850 mb temperature and a subtle
increase in 1000-500 mb thickness will support a slight uptick in
highs, with most spots topping out near the 100 degree mark.

.LONG TERM...
The interminable dome of heat centered over the New Mexico
bootheel at the beginning of the extended will only intensify and
broaden its impact through next week. Earlier model runs had
depicted a near 600 decameter high center over the Central Plains
near Kansas City but now they want to place it more over the
Southern Plains closer to home. Heights aren't nearly as large
either but still in the 597-599 range with 850 mb temperatures
nearby pushing 29C for much of the period. One difference from
the previous heat wave that spanned much of the first 14 days of
the month is mid level temperatures are forecast to be some 4-5C
cooler as we dwell on the underside of the ridge. Whether this
translates into appreciably less heat remains to be seen, though
do see more easterly low level winds on Monday and Tuesday
helping to keep some of the most intense heat in check early in
the week. Overall have leaned toward the upper end of the ensemble
MOS numbers close to or above the century mark throughout, based
on the scant precipitation of late and ability of the boundary
layer to dry and heat up. Also any more southwesterly component to
the wind on days when the lee side surface trough works east
across the South Plains should help raise temps a degree or two
more. POP values in this ridge pattern remain very low from Sunday
on as a strong subsidence inversion dominates with monsoon
moisture displaced well west over the deserts.

&&

.LUB Watches/Warnings/Advisories...
None.
&&

23/24
Hazardous weather outlook, Jul 15, 11:22 AM CDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1122 AM CDT FRI JUL 15 2016

TXZ021>044-161630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1122 AM CDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
WESTERN SOUTH PLAINS INTO THE SOUTHERN TEXAS PANHANDLE LATE THIS
AFTERNOON INTO EARLY THIS EVENING. THIS ACTIVITY MAY FORM INTO A
LINE AND SWEEP SOUTHEASTWARD OVER MUCH OF THE AREA LATE THIS
EVENING AND TONIGHT. THE GREATEST THREAT WITH THE MOST INTENSE
STORMS WILL BE DAMAGING WIND GUSTS TO 70 MPH...WITH ISOLATED
POCKETS OF HALF DOLLAR SIZE HAIL ALSO POSSIBLE. A SLIGHT RISK OF
SEVERE WEATHER IS IN PLACE ROUGHLY ALONG AND NORTH OF A MULESHOE
TO LUBBOCK TO GUTHRIE LINE WITH A MARGINAL RISK OF SEVERE WEATHER
OVER THE REMAINDER OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE LATE THIS AFTERNOON INTO THIS
EVENING.

In the hours before

Local storm report, Jul 15, 1:21 PM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
121 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     13 W TAHOKA             33.16N 102.02W
07/14/2016                   LYNN               TX   FIRE DEPT

            13 LARGE TRANSMISSION POLES BLOWN DOWN 1 MILE NORTH OF
            INTERSECTION OF FM 179 AND US 380

&&

EVENT NUMBER LUB1600302

SCOBB
Local storm report, Jul 15, 1:38 PM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
138 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     WILDFIRE         13 SE TAHOKA            33.03N 101.64W
07/14/2016  E250 ACRE        LYNN               TX   FIRE DEPT

            LIGHTNING STARTED A WILDFIRE ABOUT 5 MILES NORTHEAST OF
            DRAW THURSDAY EVENING. SIZE ESTIMATED AT 200 TO 300
            ACRES. THE TIME OF THE FIRE START WAS ESTIMATED. THE
            FIRE WAS PUT OUT BY 1 AM... BUT HAS SINCE REIGNITED.

&&

EVENT NUMBER LUB1600303

GDS

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 9:42 PM CDTSevere Thunderstorm WarningLUBChildress, Hall33 min
Jul 15, 11:24 PM CDTSevere Thunderstorm WarningLUBCottle, Floyd, Motley51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.